Minnesota, 2018Winter Storm in Minnesota, January 21 to 22, 2018
January 21 to 22, 2018 · NWS FSD · 2 events in 2 counties and zones
A strong mid-level trough pushed across the Rockies on January 21, and developed into a closed cyclone across the central Plains. As low pressure deepened moving from Kansas to the Great Lakes on January 22, precipitation wrapped back into a tight deformation zone on the northwest flank of the storm.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong mid-level trough pushed across the Rockies on January 21, and developed into a closed cyclone across the central Plains. As low pressure deepened moving from Kansas to the Great Lakes on January 22, precipitation wrapped back into a tight deformation zone on the northwest flank of the storm. Snow developed as northwest winds rapidly increased to a gusty 35 to 45 mph early on January 22. Widespread visibility of a mile or less at time occurred with falling snow, heavy at times, which continued through late afternoon. Snowfall totaled to 3 to 7 inches.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jan 21, 9:12 PM CST, 1 hour 48 minutes earlier.
Area forecast discussion, Jan 21, 9:12 PM CST, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
912 PM CST Sun Jan 21 2018
.UPDATE...
Issued at 839 PM CST Sun Jan 21 2018
Very difficult forecast this evening. Models continue to trend
downward with snow totals along and north of I-90 in southeast
South Dakota and in the highway 14 corridor in southwest
Minnesota. Radar shows widespread light echoes throughout the
forecast area, however surface observations are indicating that
very little of this is actually reaching the surface, with the
exception of areas near and south of the Missouri River. Forecast
soundings support a very dry layer above the surface between 900 mb
and 750 mb which is impeding the development of precipitation.
This layer is particularly dry in the I-90 corridor, with the RAP
and HRRR indicating that saturation will be difficult for much of
the night.
Meanwhile, convection has developed north of Kansas City into the
Omaha area and is lifting to the north northeast, on a trajectory
a bit further east than previous runs. High res models and the 00z
NAM still peg northeast Iowa and northeast Nebraska with
significant snowfall late tonight into Monday, with strong
frontogenesis and instability still on track to develop in the
Blizzard warning area after midnight.
Further north and west where the Winter Storm warning was issued,
confidence is much lower. Models continue to show a very tight
gradient between the extreme snowfall areas expecting 6 inches
plus of snow, versus areas with little to no snowfall. With the
storm track trending further east, at this time, it likewise
appears that the heaviest snow (6+ inches) has also shifted east -
and will fall south and east of a line from Lake Andes to Menno
to Canton to Slayton. Sioux Falls metro remains on the edge of
this gradient, however model trends overwhelmingly have shifted
the heavier QPF to the southeast - significantly lowering
amounts. Right now the expectation is 2 to 5 inches, however it
should be noted that the last several runs of the RAP and HRRR are
producing well under an inch in Sioux Falls. Given the dry mid
levels tonight and the strongest lift/forcing developing to the
south and east, have gone ahead and downgraded the winter storm
warning in the Sioux Falls area (Minnehaha, McCook, Pipestone Co)
to an advisory.
&&
.SHORT TERM...(This evening through Monday night)
Issued at 323 PM CST Sun Jan 21 2018
Very unclear forecast tonight as strong deepening upper level low
moves from the intermountain west into the Central Plains tonight,
and into the upper Midwest on Monday. In the short term, stationary
frontogenetic band of light snow across the north along highway 14
is expected to weaken by 00Z as a secondary frontogenetic band
develops from Tyndall to Sioux Falls over towards Worthington MN.
Along this line, could see light snow through the evening hours.
However, dry northeast fetch in the near surface layer will limit
the potential of this band, especially the further east you go along
this band.
12Z model trends are to shift the heavy snow band south slightly.
This is because the atmosphere appears to be less capped across
southern Nebraska into southern Iowa allowing convection to develop
further to the south than previously expected. Short term hi-res
models suggest convection will develop in the 00-02Z time range
along and south of I-80 lifting north through the evening hours. The
trends in the evening convection will be critical in producing an
accurate forecast!! After 06Z, these storms are expected to lift
north into the forecast area. Expect moderate to heavy snow to
first develop along the Missouri River, and developing into a
significant TROWAL across far southeastern South Dakota into
northwest Iowa. With the unstable nature of the atmosphere, expect
snowfall rates to exceed 1"/hr rates in the band.
Precipitation type for our far southeast near Storm Lake is VERY
difficult with pronounced warm nose between 900-800 mb. Further
aloft, saturation is a question through the overnight hours, making
precipitation type a real concern through 12Z. Am not expecting
more than a few hundredths of precipitation till after 12z, when
dynamics significantly increase and the thermodynamic profile cools
and saturates leading to snow. Snow could be quite heavy through
the morning hours, and will keep blizzard warning in place as this
will be the prevailing precipitation type.
Winds still look to be strong as low pressure system deepens tonight
into Monday. Pressure falls around 1mb/hr coupled with increasing
winds at 925 hpa to 35-45 knots are expected to lead to strong winds
across the forecast areas, but especially east of the James River
Valley after 06Z tonight into Monday.
As mentioned by the previous forecaster, there will be a very
clearly defined northern edge to the TROWAL precipitation, but where
exactly this occurs still remains unclear. Have lowered snow
amounts on the northern edge of the band (mainly within the winter
storm warning), but have still kept 12-15" in the heart of the band,
where very intense snowfall can be expected.
Evening crew will need to monitor convective trends closely, and
adjust the forecast accordingly.
.LONG TERM...(Tuesday through Sunday)
Issued at 323 PM CST Sun Jan 21 2018
Have not adjusted the forecast beyond the storm.
&&
.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 532 PM CST Sun Jan 21 2018
Many aviation impacts expected throughout the TAF period. Light to
moderate snow will begin lifting northeast from Nebraska this
evening, becoming moderate to heavy at times in far southeast SD
into east central SD, northwest IA, and southwest MN. Rain may
briefly mix with the snow this evening to the west of I-29. In
northwest Iowa, rain will be possible this evening, gradually
mixing with snow and changing entirely to snow by daybreak Monday.
Snow will continue on Monday, finally tapering off from west to
east by the evening. Northerly winds will increase tonight,
causing further visibility reductions in snowfall. Expect
conditions to rapidly deteriorate in snowfall, with IFR and LIFR
conditions likely for much of the TAF period. Near zero
visibility is possible at times as well, especially for the KSUX
TAF site.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Winter Storm Warning until 6 PM CST Monday for SDZ065-066-068.
Blizzard Warning from midnight tonight to midnight CST Monday
night for SDZ067-069>071.
Winter Storm Warning until noon CST Monday for SDZ050-063-064.
Winter Weather Advisory until 6 PM CST Monday for SDZ040-054>056-
060>062.
Winter Weather Advisory until 6 AM CST Monday for SDZ052-053-
057>059.
MN...Blizzard Warning from midnight tonight to midnight CST Monday
night for MNZ081-089-090.
Winter Weather Advisory until 6 PM CST Monday for MNZ071-072-097.
Winter Storm Warning until midnight CST Monday night for MNZ080-
098.
IA...Blizzard Warning from midnight tonight to midnight CST Monday
night for IAZ001>003-012>014-020>022-031-032.
NE...Blizzard Warning from midnight tonight to midnight CST Monday
night for NEZ013-014.
&&
UPDATE...
SHORT TERM...BT
LONG TERM...BT
AVIATION...Hazardous weather outlook, Jan 21, 3:52 PM CST, 7 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
352 PM CST Sun Jan 21 2018
MNZ071-072-SDZ040-052>060-222200-
Lincoln MN-Lyon MN-Brookings-Jerauld-Sanborn-Miner-Lake-Moody-
Brule-Aurora-Davison-Hanson-
352 PM CST Sun Jan 21 2018
This Hazardous Weather Outlook is for portions of southwest
Minnesota, central South Dakota, east central South Dakota, south
central South Dakota, and southeast South Dakota.
.DAY ONE...This Afternoon and Tonight
A Winter Weather Advisory is in effect for the area. Light snow is
expected through the overnight hours. Winds will increase to 25 to
40 mph, creating patchy blowing snow.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Winter weather continues into Monday before ending Monday
afternoon and evening. Snowfall totals are expected to average 2
to 5 inches. Expect greatly reduced visibilities in blowing snow,
especially in open areas. Travel could become difficult.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
MNZ080-097-098-SDZ050-061>066-068-222200-
Murray-Pipestone-Rock-Gregory-McCook-Minnehaha-Charles Mix-
Douglas-Hutchinson-Turner-Bon Homme-
352 PM CST Sun Jan 21 2018
This Hazardous Weather Outlook is for portions of southwest
Minnesota, south central South Dakota, and southeast South
Dakota.
.DAY ONE...This Afternoon and Tonight
A Winter Storm Warning is in effect for the area. A light mix of
rain and snow in south central SD on Sunday will spread east, with
moderate to heavy snowfall developing areawide on Sunday evening.
Accumulating snow along with 25 to 40 mph winds will continue
into Monday.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Winter storm continues into Monday before ending Monday afternoon
and evening. Snowfall totals are expected to average 3 to 8
inches. Expect greatly reduced visibilities in blowing snow,
especially in open areas. Travel could become very difficult to
impossible.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
SDZ038-039-222200-
Beadle-Kingsbury-
352 PM CST Sun Jan 21 2018
This Hazardous Weather Outlook is for portions of east central
South Dakota.
.DAY ONE...This Afternoon and Tonight
There is a chance of light snow through the overnight hours.
Additional accumulations are only expected to be a few tenths of
an inch.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Blowing snow will be possible Monday as winds increase.
Expect reduced visibilities in blowing snow.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
IAZ001>003-012>014-020>022-031-032-MNZ081-089-090-NEZ013-014-
SDZ067-069>071-222200-
Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Cottonwood-Nobles-Jackson-Dixon-Dakota-
Lincoln SD-Yankton-Clay SD-Union-
352 PM CST Sun Jan 21 2018
This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska, and
southeast South Dakota.
.DAY ONE...This Afternoon and Tonight
A Blizzard Warning is in effect for the outlook area. Light
drizzle or freezing drizzle is possible this evening, with
moderate to heavy snowfall developing areawide after midnight.
Accumulating snow along with increasing winds of 25 to 40 mph
will continue into Monday.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Blizzard conditions continue into Monday, before ending Monday
afternoon and evening. Snowfall totals are expected to average 7
to 12 inches with locally higher amounts possible. Expect greatly
reduced visibilities with blizzard or near blizzard conditions,
especially in open areas. Travel will become very difficult to
impossible.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Winter Storm, Murray
- When
- January 21, 11:00 PM CST to January 22, 6:00 PM CST
- Where
- Murray forecast zone
- Reported by
- AWOS
- Coordinates
- 44.022, -95.763 (the zone’s center; the record gives no point)
A winter storm with snow and widespread blowing snow developed early on January 22. Minnesota Department of Transportation officials recommended no travel across southwest Minnesota starting around 0900CST, with visibility frequently at a mile or less, and briefly down to around a quarter mile. Winds gusted as high as 40 mph at Slayton around 1100CST and 37 mph at Luverne around 0900CST. Total snowfall tallied 4 to 7 inches, with 5.0 inches measured at Lake Wilson.
Winter Storm, Rock
- When
- January 21, 11:00 PM CST to January 22, 6:00 PM CST
- Where
- Rock forecast zone
- Reported by
- AWOS
- Coordinates
- 43.675, -96.253 (the zone’s center; the record gives no point)
A winter storm with snow and widespread blowing snow developed early on January 22. Minnesota Department of Transportation officials recommended no travel across southwest Minnesota starting around 0900CST, with visibility frequently at a mile or less, and briefly down to around a quarter mile. Winds gusted as high as 40 mph at Slayton around 1100CST and 37 mph at Luverne around 0900CST. Total snowfall tallied 4 to 7 inches, with 5.0 inches measured at Lake Wilson.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Texas, January 21, 2018$2.5 million · EF2 · 11 events
- Dense Fog in Michigan, January 21 to 22, 20181 death · 2 injured · 1 event
- Avalanche in Colorado, January 21, 20181 death · 1 event
- Tornado and Hail in Arkansas, January 21 to 22, 2018$244,000 · EF1 · 10 events
- Tornado and Damaging Winds in Missouri, January 21 to 22, 2018$110,000 · EF1 · 5 events
- Tornadoes and Damaging Winds in Arkansas, January 21, 2018$65,000 · EF1 · 4 events
- Tornadoes and Hail in Texas, January 21, 2018$95,000 · EF0 · 11 events
- Tornado in Arkansas, January 21, 2018$40,000 · EF1 · 1 event
- Blizzard in Colorado, January 21 to 22, 20183 injured · 3 events
- Blizzard and Winter Storm in Nebraska, January 21 to 22, 201824 events
- Winter Weather in South Dakota, January 21 to 22, 201813 events
- Blizzard and Winter Storm in Kansas, January 21 to 22, 20187 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 738187, 738188.